Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 74, NWS State College, PA

December 22, 2018Snyder County, Union County, Pennsylvania

NWS State College, PA issued this river flood warning at Dec 22, 2018, 4:26 AM EST for Snyder County, Union County, Pennsylvania. It took effect at Dec 22, 2018, 5:27 AM EST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Dec 22, 2018, 4:26 AM EST (09:26 UTC)
In effect from
Dec 22, 2018, 5:27 AM EST
Expired
Dec 22, 2018, 5:12 PM EST
In force
12 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Penns Creek at Penns Creek (PNCP1).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01555000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

915 
WGUS41 KCTP 220926
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
426 AM EST Sat Dec 22 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Penns Creek Near Penns Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this morning.

&&

PAC109-119-222100-
/O.NEW.KCTP.FL.W.0074.181222T1027Z-181222T2100Z/
/PNCP1.1.ER.181222T1027Z.181222T1200Z.181222T1500Z.NO/
426 AM EST Sat Dec 22 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Penns Creek Near Penns Creek
* until this afternoon...Or until the warning is cancelled.
* At 4 AM Saturday the stage was...7.8 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by early this 
  morning and crest near 8.2 feet by this morning.  The river will 
  fall below flood stage by late this morning.
* At 8.0 feet...The left, or north bank overflows downstream of the 
  Route 104 bridge. A campground is affected. A number of secondary 
  roads in the Penns Creek drainage are affected by high water.

&&

LAT...LON 4089 7712 4089 7705 4089 7698 4086 7698
      4085 7706 4086 7711             

$$

Martin
4 follow-up statements
691 
WGUS81 KCTP 221455
FLSCTP
Flood Statement 
National Weather Service State College PA
955 AM EST Sat Dec 22 2018

...The Flood Warning continues for the following creeks in 
Pennsylvania...

  Aughwick Creek At Shirleysburg
  Penns Creek Near Penns Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later today.

&&

PAC061-230200-
/O.EXT.KCTP.FL.W.0075.000000T0000Z-181223T0200Z/
/SLYP1.1.ER.181222T1315Z.181222T1800Z.181222T2000Z.NO/
955 AM EST Sat Dec 22 2018

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* At 9 AM Saturday the stage was 10.0 feet and steady.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The creek is forecast to crest just over 10 feet early this 
  afternoon. The creek will fall below flood stage by late this 
  afternoon.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

PAC109-119-230200-
/O.EXT.KCTP.FL.W.0074.000000T0000Z-181223T0200Z/
/PNCP1.1.ER.181222T1022Z.181222T1600Z.181222T2000Z.NO/
955 AM EST Sat Dec 22 2018

The Flood Warning continues for
  The Penns Creek Near Penns Creek.
* At 9 AM Saturday the stage was 8.2 feet and steady.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The creek will crest near 8.3 feet late this morning. The creek 
  will fall below flood stage late this afternoon.
* At 8.0 feet...The left, or north bank overflows downstream of the 
  Route 104 bridge. A campground is affected. A number of secondary 
  roads in the Penns Creek drainage are affected by high water.

&&

LAT...LON 4089 7712 4089 7705 4089 7698 4086 7698
      4085 7706 4086 7711             

$$

CJE
802 
WGUS81 KCTP 221703
FLSCTP
Flood Statement 
National Weather Service State College PA
1203 PM EST Sat Dec 22 2018

...The Flood Warning is cancelled for the following creek in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

...The Flood Warning continues for the following creek in 
Pennsylvania...

  Penns Creek Near Penns Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later today.

&&

PAC109-119-230200-
/O.CON.KCTP.FL.W.0074.000000T0000Z-181223T0200Z/
/PNCP1.1.ER.181222T1022Z.181222T1545Z.181222T2000Z.NO/
1203 PM EST Sat Dec 22 2018

The Flood Warning continues for
  The Penns Creek Near Penns Creek.
* At 11 AM Saturday the stage was 8.3 feet and falling.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The creek will continue falling to below flood stage by late this 
  afternoon.
* At 8.0 feet...The left, or north bank overflows downstream of the 
  Route 104 bridge. A campground is affected. A number of secondary 
  roads in the Penns Creek drainage are affected by high water.

&&

LAT...LON 4089 7712 4089 7705 4089 7698 4086 7698
      4085 7706 4086 7711             

$$

PAC061-221733-
/O.CAN.KCTP.FL.W.0075.000000T0000Z-181223T0200Z/
/SLYP1.1.ER.181222T1315Z.181222T1315Z.181222T1315Z.NO/
1203 PM EST Sat Dec 22 2018

The Flood Warning is cancelled for
  The Aughwick Creek At Shirleysburg.
* At 11 AM Saturday the stage was 9.9 feet and falling.
* The creek fell below flood stage at 8 AM Saturday.
* Flood stage is 10.0 feet.
* The creek will continue falling to 6.7 feet by Monday morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

CJE
077 
WGUS81 KCTP 221943
FLSCTP
Flood Statement 
National Weather Service State College PA
243 PM EST Sat Dec 22 2018

...The Flood Warning continues for the following creek in 
Pennsylvania...

  Penns Creek Near Penns Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC109-119-230237-
/O.EXT.KCTP.FL.W.0074.000000T0000Z-181223T0237Z/
/PNCP1.1.ER.181222T1022Z.181222T1800Z.181222T2037Z.NO/
243 PM EST Sat Dec 22 2018

The Flood Warning continues for
  The Penns Creek Near Penns Creek.
* At 2 PM Saturday the stage was 8.2 feet and falling.
* Flood stage is 8.0 feet.
* Minor flooding is occurring.
* The creek will continue falling to below flood stage by late this 
  afternoon.
* At 8.0 feet...The left, or north bank overflows downstream of the 
  Route 104 bridge. A campground is affected. A number of secondary 
  roads in the Penns Creek drainage are affected by high water.

&&

LAT...LON 4089 7712 4089 7705 4089 7698 4086 7698
      4085 7706 4086 7711             

$$

CJE
158 
WGUS81 KCTP 222212
FLSCTP
Flood Statement 
National Weather Service State College PA
512 PM EST Sat Dec 22 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Penns Creek Near Penns Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

This is the final issuance of this product.

&&

PAC109-119-222242-
/O.CAN.KCTP.FL.W.0074.000000T0000Z-181223T0237Z/
/PNCP1.1.ER.181222T1022Z.181222T1800Z.181222T2139Z.NO/
512 PM EST Sat Dec 22 2018

The Flood Warning is cancelled for
  The Penns Creek Near Penns Creek.
* At 5 PM Saturday the stage was 7.9 feet and falling.
* The river fell below flood stage at 5 PM Saturday.
* Flood stage is 8.0 feet.
* The river will continue falling to 5.7 feet by Monday morning.

&&

LAT...LON 4089 7712 4089 7705 4089 7698 4086 7698
      4085 7706 4086 7711             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Dec 22, 2:15 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 22, 2:15 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
215 AM EST Sat Dec 22 2018

.SYNOPSIS...
Low pressure will drag a cold front through from west to east
early tonight, allowing colder air to move in. As rain ends this
evening, it will turn to snow over the Alleghenies and Laurels.
A weak Alberta Clipper will affect the region around Sunday
night. High pressure should bring mainly fair weather for
Christmas Day into the middle of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Colder air reaching into the central mountains now with rain
changing to snow in the higher elevations. Still a batch of
moderate rainfall to cross my northeastern counties so will keep
Flood Watch going there through midnight. Streams overall are
lowering, but could rise again in these areas.

Winter Weather Advisory remains in effect for Laurels and also
McKean Co. The rain turning to snow on the western edge of the
deformation band might yield an hour or two of 1"/hr rate
snowfall in these loactions, and the Laurels will also have the
typical upslope snow post-front later tonight and early Sat AM.
Have gone with 2-4" in the Laurels but there could be spots on
the ridges and west-facing slopes which get 6" or more by noon
Sat.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Accumulating snowfall should be ending over the NW early in the
day, but may linger into early aftn in the Laurels. Totals of
2-4 with higher amounts on the ridgetops. The winds will be
gusty out of the WNW. Best gusts will be over the Laurels. The
snow and ambient temps will not be conducive to generate
blowing snow, though. Maxes will be limited by the good CAA.
Will keep them in the 30s except in the lower Susq where they
sould get into the L40s with a downslope flow and some sunshine.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Our best chance at a White Christmas appears to be linked to a
fast moving low amplitude shortwave that will be moving through
the region Sunday afternoon into the overnight. It will be pretty
moisture starved and the models show the usual pattern of the
precip favoring western higher elevations, and petering out
rapidly as we move into central and especially eastern portions
of the CWA. But a coating to an inch from central areas west
would be welcome by most given the holiday timing, though travel
issues will need to be monitored. Confidence at this point is
low.

Christmas Day looks chilly with temperatures generally in the
30s, but it should be dry with a mix of sun and clouds.

There are differences that arise by the Wed-Thu timeframe with
the ECMWF favoring continued mainly dry conditions, and the GFS
showing a warm advection pattern developing with rain by
Thursday. I used a model blend to bring in low chance POPs by
the end of the extended.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Snow mixing with the rain on the western edge of the precipitation
band. However, not real cold behind the band and the rain and
snow ends shortly after the snow starts mixng in.

06Z TAFS sent.

Earlier discussion below.

Low pressure will lift north of Pennsylvania this evening, as a
trailing cold front works east across the region. Upsloping
northwest flow will continue to produce ifr/lifr cigs and light
snow across the high terrain of the Alleghenies this evening
from KBFD south through KJST. Further east, expect predominantly
mvfr conditions late this evening, as band of rain moves across
the area.

Expect diminishing precipitation and rising cigs late tonight,
as drier air flows in behind the cold front. However, the entire
area will experience increasingly gusty northwest winds
overnight. Latest HRRR supports frequent gusts between 20-30kts
late tonight, with the highest gusts across the southwest half
of the state.

Residual moisture ascending the Appalachians is likely to
produce lingering mvfr stratocu Saturday from KBFD south through
KJST. Further east, downsloping flow should yield predominantly
vfr conditions. A tight pressure gradient behind departing
storm system will result in gusty west-northwest winds
throughout the day. Model soundings indicate frequent gusts of
25-30kts are likely with diminishing winds after sunset.

.Outlook...

Sun...AM low cigs possible NW Mtns. Evening light snow
possible, mainly northern/western Pa.

Mon...AM snow showers/vis reductions possible NW Mtns.

Tue...Evening light snow possible, mainly W Mtns.

Wed...No sig wx expected.

&&

.HYDROLOGY...
Watching several river points early today. Some spots saw
upwards of 2 inches of rain for the event.

&&

.CLIMATE...
A record high temperature was set at Williamsport yesterday.

The high temperature of 64 degrees broke the old record of
60 degrees set in 1895.

In addition, the 1.97 inches of rainfall in Williamsport
yesterday was a record for the date. The old record was
1.32 inches set in 1905.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon EST today for PAZ005-024-
033.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...La Corte
AVIATION...Fitzgerald/Martin
HYDROLOGY...Martin
CLIMATE...Martin
Hazardous weather outlook, Dec 22, 1:04 AM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
104 AM EST Sat Dec 22 2018

PAZ004-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-230615-
Warren-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
104 AM EST Sat Dec 22 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-024-033-230615-
McKean-Cambria-Somerset-
104 AM EST Sat Dec 22 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:19 AM ESTRiver Flood WarningCTPHuntingdon16 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.